Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 22, 2021Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at May 22, 2021, 4:29 PM MDT for Eddy County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 4:29 PM MDT (22:29 UTC)
Expired
May 22, 2021, 5:15 PM MDT
In force
46 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 158 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3028 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS84 KMAF 222229
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM MDT Sat May 22 2021
 
NMZ027-028-222315-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
429 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad Caverns National Park, or 19 miles northeast of Pine
Springs, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park, Lincoln National Forest and Queen. 

A Tornado Watch remains in effect until 900 PM MDT for southeastern
New Mexico.

LAT...LON 3252 10485 3233 10432 3203 10466 3211 10485
TIME...MOT...LOC 2228Z 220DEG 16KT 3215 10467 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 22, 1:18 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 22, 1:18 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
218 PM CDT Sat May 22 2021

.DISCUSSION...

We find ourselves in another active weather pattern with several
chances for scattered thunderstorms and even severe weather over the
next week. We've already seen storms across SE NM this morning that
formed from a leading shortwave.

A large, deep upper trough across the West will slowly move
northeast through the weekend. Meanwhile, a weak trough over the
western Gulf of Mexico will lift into Texas during the same time.
The western trough will keep southwesterly flow aloft across our
region while the Gulf system keeps rich, low level moisture in
place. Thunderstorms will form off the dryline the next several days
with enough instability and shear sufficient for some severe storms.
We already have a Tornado Watch in effect for this afternoon across
far western areas. Convection will initiate over the next couple
of hours off the higher terrain and move east. The most
widespread activity will be along and west of the Pecos River, but
there is still a chance each day storms could move into the
Permian Basin. The best chance of rain for areas further east
looks to be Monday afternoon and evening. If we continue to see
storms over the west for several days flash flooding could become
a concern. High temperatures into next week will be below normal
due to strong southeasterly winds and rich moisture at the
surface.

We may see fewer storms midweek as we await another trough moving in
from the west that could bring more convection heading into the
holiday weekend. Temperatures will be on the increase during this
time so you may want to head to the pool or lake to cool off!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  83  65  82 /  20  10  10  30
Carlsbad                       64  89  64  86 /  50  20  30  50
Dryden                         68  88  68  87 /  20  10  10  30
Fort Stockton                  66  88  66  86 /  20  20  30  40
Guadalupe Pass                 60  84  61  83 /  60  20  30  40
Hobbs                          63  84  62  83 /  30  20  30  50
Marfa                          56  87  57  85 /  30  40  50  50
Midland Intl Airport           66  86  65  83 /  20  10  20  30
Odessa                         67  86  66  83 /  20  10  20  40
Wink                           68  91  67  88 /  30  20  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84/29
Hazardous weather outlook, May 22, 1:15 PM MDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Sat May 22 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Sat May 22 2021 /115 PM MDT Sat May 22 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for portions of Southeast New Mexico and
West Texas until late this evening. Large hail, damaging wind, and
tornadoes will all be possible with storms that develop.

There is also a slight risk of severe thunderstorms this afternoon
and evening including all of Southeast New Mexico, the western
Permian Basin, and south to the Davis Mountains. Storms that become
strong to severe may be accompanied by large hail, damaging winds,
and localized flash flooding. A tornado or two cannot be ruled out as
well for Southeast New Mexico and the Upper Trans Pecos, even for
areas outside the current watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is another chance of severe thunderstorms on Sunday through
Tuesday across portions of the area. Large hail, damaging winds, and
localized flash flooding will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters across western areas are encouraged to report severe weather
to the National Weather Service or law enforcement agencies this
afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 22, 2:13 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
313 PM CDT Sat May 22 2021

TXZ272>274-277-278-222100-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
313 PM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES...NORTH
CENTRAL JEFF DAVIS AND EAST CENTRAL CULBERSON COUNTIES UNTIL 400 PM
CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms 12
miles north of Kent, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Kent and Toyah.

This includes the following highways...
 Interstate 10 between mile markers 169 and 197.
 Interstate 20 between mile markers 0 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

LAT...LON 3086 10408 3126 10460 3178 10412 3137 10357
TIME...MOT...LOC 2012Z 211DEG 29KT 3125 10429

89
Special weather statement, May 22, 3:43 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
343 PM MDT Sat May 22 2021

NMZ027-028-222230-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
343 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
430 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Carlsbad Caverns National Park, or 19 miles north of
Pine Springs, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park, Lincoln National Forest and Queen.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
New Mexico.

LAT...LON 3252 10485 3252 10484 3233 10434 3206 10468
      3211 10485
TIME...MOT...LOC 2143Z 211DEG 21KT 3217 10472

89
Special weather statement, May 22, 4:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM MDT Sat May 22 2021

NMZ027-028-222315-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
429 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad Caverns National Park, or 19 miles northeast of Pine
Springs, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park, Lincoln National Forest and Queen.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
New Mexico.

LAT...LON 3252 10485 3233 10432 3203 10466 3211 10485
TIME...MOT...LOC 2228Z 220DEG 16KT 3215 10467

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:41 PM MDTSpecial Weather StatementMAFYoakum49 min
May 22, 2:13 PM MDTSpecial Weather StatementMAFReeves47 min
May 21, 6:31 PM MDTSpecial Weather StatementMAFLea44 min
May 21, 7:52 PM MDTSpecial Weather StatementMAFLea53 min
May 22, 3:21 PM MDTSevere Thunderstorm WarningMAFEddy54 min
May 22, 3:43 PM MDTSpecial Weather StatementMAFEddy47 min
May 22, 4:14 PM MDTSevere Thunderstorm WarningMAFEddy46 min
May 22, 4:38 PM MDTSevere Thunderstorm WarningMAFEddy37 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.